Iowa, 2006

Damaging Wind in Iowa, August 10, 2006

August 10, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 12:59 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 12:59 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
159 AM CDT THU AUG 10 2006

.DISCUSSION...
FORECAST CONCERNS WILL CONTINUE TO BE CONVECTION THROUGH THURSDAY
NIGHT AND THEN THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY...AND
POTENTIAL WEDNESDAY AND THURSDAY.

ARE STARTING OUT THIS MORNING WITH A TSRA WATCH WITH CONVECTION
OVR CNTRL NEBRASKA...WHICH IS EXPECTED TO SHIFT EASTWARD DURING THE
EARLY MORNING. ELEVATED CONVECTION STARTING TO GO ALONG THE
WARMFRONT EASTWARD ACRS LANCASTER INTO OTOE COUNTY AND SOUTH FM
THE LOW ALONG THE FNT INTO KS.

THE LATEST MSAS OBJECTIVE SFC ANALYSIS HAD THE SFC LOW OVR SE
NEB WITH A SECONDARY LOW IN NRN SD. THE OAX 00Z SOUNDING HAD DRIED
OUT CONSIDERABLY FM THE 18Z SOUNDING...BUT WAS STILL MOIST WITH
1.47 PW WHICH WAS 134% OF NORMAL. THE MONSOONAL MOISTURE WAS THIS
EVIDENT ON THE WATER VAPOR IMAGERY. SEVERAL RIPPLES IN THE
NORTHWEST FLOW ALOFT WILL PROGRESS FROM THE NORTHERN PLAINS
SOUTHEASTWARD INTO THE CENTRAL PLAINS AND GREAT LAKES...WITH
SUBSEQUENT SHORT WAVE TROF PASSAGES THROUGH FRIDAY. WHILE THE MID
LEVEL RIDGE BUILDS IN BEHIND THE TROFS...IT IS SHORTLIVED...AS THE
RIDGE FLATTENS OUT WITH ANOTHER POTENT TROF TRACKING ACRS
CANADA...WITH EMBEDDED WAVES FARTHER SOUTH. THERE ARE SOME TIMING
ISSUES WITH THE NAM HAVING THE FNT OVR CNTRL AND NE NEB BY 12Z SUN
AND THE GFS IS SLOWER WITH THE FNT STILL BACK IN SD...PASSING THRU
THE ENTIRE CWA 18Z MON. MID LEVEL RIDGING AGAIN ENSUES TUES AND
HAS A WAVE IN THE SW FLOW WED.

TODAY...WILL ADJUST WX/POP GRIDS BASED ON LATEST TRENDS. THE LOW
LEVEL JET IS FORECAST TO VEER AND WEAKEN DURING THE MORNING WITH
THE WRM MID LEVEL TEMPS RETURNING. SFC LOW PRES IS FORECAST TO
MOVE ALONG THE FNT INTO MO...WITH A TRAILING AREA OF LOW PRES INTO
NRN KS DURING THE DAY. THE CONVECTION SHOULD PUSH INTO
IA...HOWEVER...WITH STEEP LAPSE RATES AND A COLD POOL NOTED OVR
WRN NEB BY BOTH THE GFS/NAM...THERE COULD BE ADDITIONAL STORMS.
RE-DEVELOPMENT IS EXPECTED AGAIN IN THE AFTERNOON AND EVENING WITH
COMPLEX SURFACE...MID AND UPR LEVEL FEATURES IN PLACE. THE
ISENTROPIC LIFT ON THE 315K SFC SHIFTS AND IS MORE EXPANSIVE SWD
INTO KS WITH TIME TONIGHT...WITH THE SFC FNT IN KS BEING PUSHED
TOWARD OK. AGAIN THERE ARE DIFFERENCES WITH THE NAM/GFS FOR FRI
AND WILL NOT INTRODUCE POPS AT THIS TIME. HOT AND HUMID WX
CONTINUES TODAY...BUT NOT AS HOT AS WEDNESDAY AS THE THERMAL RIDGE
IS FARTHER S. FRIDAY SHOULD BE CLOSER TO NORMAL. SFC DEWPOINTS
WILL REMAIN HIGH TODAY WITH HI VALUES 100 TO 105 IN SPOTS TODAY. A
LITTLE LOWER...BUT STILL IN THE 70S FOR DEWPOINTS FRIDAY.

IN THE EXTENDED...STILL MOSTLY DRY SATURDAY WITH HIGHS IN THE
LOWER 90S. SAT NIGHT THE LOW LEVEL JET INCREASES AND VEERS WITH
STRONG THETA-E ADVECTION INTO THE DAKOTAS. DAYSHIFT WILL HAVE TO
LOOK AT TIMING...HOWEVER LEFT EXTENDED POPS IN SAT NIGHT THROUGH
SUN NIGHT. NO SIG CHGS TO THE EXTENDED AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Aug 10, 1:51 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 AM CDT THU AUG 10 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
251 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THE REST OF TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS WILL LIKELY CONTINUE THROUGH 7 AM...MAINLY
NORTH OF INTERSTATE 80 AND EAST OF THE WAYNE...NORFOLK AND COLUMBUS
AREAS.  DAMAGING WINDS WILL BE THE MAIN HAZARD ACROSS THURSTON AND
BURT COUNTIES IN NEBRASKA...THROUGH MONONA...HARRISON AND SHELBY
COUNTIES IN IOWA.

THERE IS A SLIGHT CHANCE STORMS COULD INTENSIFY IN THE OMAHA AND
COUNCIL BLUFFS METRO AREA AS WELL...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

MORE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON ACROSS ALL OF
THE OUTLOOK AREA.  SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THURSDAY
NIGHT...BUT THE STORMS SHOULD WEAKEN AFTER DARK.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT AS A COLD FRONT CROSSES THE AREA.  THE SEVERE WEATHER
POTENTIAL WILL DEPEND ON THE TIMING AND LOCATION OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED ACROSS FAR NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA THIS MORNING. THEN THERE IS SLIGHT CHANCE THAT
SPOTTERS WILL BE NEEDED AFTER 4 PM THIS AFTERNOON ACROSS ALL OF THE
OUTLOOK THE AREA.

DERGAN

In the hours before

Local storm report, Aug 10, 12:37 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
137 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     NEWMAN GROVE            41.75N 97.78W
08/10/2006  E60 MPH          MADISON            NE   LAW ENFORCEMENT

&&

CHERMOK
Local storm report, Aug 10, 1:02 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
202 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     TSTM WND GST     NORFOLK                 42.03N 97.42W
08/10/2006  M58 MPH          MADISON            NE   ASOS

            50 KNOT GUST MEASURED BY NORFOLK ASOS.

&&

CHERMOK
Local storm report, Aug 10, 1:09 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
209 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND GST     NORFOLK                 42.03N 97.42W
08/10/2006  M60 MPH          MADISON            NE   ASOS

            MEASURED WIND GUST OF 52 KNOTS AT THE NORFOLK AIRPORT
            ASOS.

&&

CHERMOK
Local storm report, Aug 10, 1:59 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
259 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     TSTM WND GST     WISNER                  41.99N 96.91W
08/10/2006  E70.00 MPH       CUMING             NE   LAW ENFORCEMENT

            60 TO 70 MPH WINDS ALSO REPORTED IN BEEMER AND WEST POINT
            BETWEEN 241 AND 253 AM. AT LEAST ONE TREE DOWN.

&&

DERGAN
Local storm report, Aug 10, 2:16 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     WALTHILL                42.15N 96.49W
08/10/2006  E60 MPH          THURSTON           NE   LAW ENFORCEMENT

            THUNDERSTORM GUST ESTIMATED AT 60 MPH DOWNED A TREE IN
            WALTHILL.

&&

CHERMOK
Local storm report, Aug 10, 2:31 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
331 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     PENDER                  42.11N 96.71W
08/10/2006  E60 MPH          THURSTON           NE   LAW ENFORCEMENT

            MULTIPLE TREES DOWNED AND A SIGN SNAPPED.

&&

CHERMOK

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
August 10, 3:01 AM CST
Where
Monona County, 1 mi S of Blencoe
Measured
50 kt (58 mph) estimated gust
Reported by
COOP STATION
Coordinates
41.917, -96.083

A large tree was downed south of Blencoe and corn was flattened in the area by thunderstorm wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530223.